A seaman with blindness and confusionBMJ 2009; 339 doi: https://doi.org/10.1136/bmj.b3929 (Published 30 September 2009) Cite this as: BMJ 2009;339:b3929
All rapid responses
Acute methanol poisoning is a dramatic presentation that frequently
results in permanent blindness, muscles dyskinesia, death or vegetative
state if resuscitated with some delay. The severe acidosis presented in
this man (pH 6.6) with incomplete respiratory compensation (pCO2 2.0 kPa,
15 mm Hg), and HCO3 4.0 mmol/l, outline that this man was laboriously
hyperventilating in an attempt to survive the severe fatal pH.
In our experience the enthusiastic IV administration of large amount
of bicarbonate, a maneuver attempting to shift the pH towards normal is
almost always associated with the risk of respiratory arrest. The
respiratory drive in these comatose patients is of course the severe
acidosis. Hypocapnea prevents the respiratory drive of pCO2. A sudden
shift of pH is likely to affect the central respiratory drive resulting
commonly in arrest. Actually mechanical ventilation is ordered and
prepared on starting IV sodium bicarbonate for the expected described
The addition of large load of sodium bicarbonate will increase the
osmolarity of that man more and more causing a deeper coma by disrupting
the cerebral cell permeability, hence precipitating respiratory arrest.
That man would have an osmolarity of 350 mOsmol/L (290 mOsmol/L normal
osmolarity + 60 mOsmol/L related to 2gm methanol per liter). Addition of
large sodium load would add more 10 to 20 mOsmol/L so the patient may
reach 360 - 370 mOsmol/L sharing in the intracellular brain dehydration
with possible intracerebral petechiae and followed by cerebral edema
witnessed in the papilledema of the eye fundus examination.
The administration of IV bicarbonate does not result in dramatic
improvement of pH due to the continuous large elaboration of formic and
lactic acid by methanol metabolism.
The rapid shift of pH up is associated of course with large swing in
serum potassium and hypokalemia and diminished ionized calcium may result
in arrhythmias and seizures; complications commonly appearing after the
start of treatment with IV bicarbonate.
In these serious patients the myocardium usually suffers evident
ischemia (in ECG) that is of course preceded by cerebral ischemia. Rapid
shift of pH towards alkaline side would probably reduce more intracellular
oxygen utilization and expose the patient to deeper coma and cardiogenic
The early use of ethanol (for economic reasons it is the preferred
antidote in our center) to stop methanol metabolism is indicated to stop
the continuous production of acids. Urgent hemodialysis is arranged to
eliminate the large potentially producer of formic acid, to eliminate the
large osmolar load and to rapidly correct the severe acidosis. Usually 2
or 3 sessions will be required to totally eliminate the methanol load. In
our experience if patient survive the first hemodialysis session, he is
high likely to recover. However if the patient collapse, go in a shock and
or become mechanically ventilated, given vasopressors in addition to
ethanol antidote and IV bicarbonate and IV folate, his chances for
survival would be less.
Acute poisoning, Methanol, Severe acidosis,
Competing interests: No competing interests